Can medications actually cause vertigo?

posted in: DizzyFIX Blog | 0

Someone recently asked, “Do any medications cause vertigo?”

The answer depends on what you mean exactly. Many medications can cause dizziness. This can be the light headedness associated with blood pressure medications to the woozy feeling from narcotics to the sleepy feeling of sedatives. However, vertigo (spinning dizziness) is not often caused by medication unless damage is being done to the organ of balance in the inner ear.

In some cases damage can be temporary or it can be permanent. Some medications selectively target the balance portion of the inner ear and some target the hearing portion. The effects can either be permanent or may go away when the drug is stopped.

So yes – some medications can cause vertigo.

Of all drugs aminoglycoside antibiotics are the most vestibulotoxic (ex gentamicin) and are irreversible. Gentamicin in particular effects only the balance portion of the inner ear and causes vertigo.

Loop diuretics such as furosemide (Lasix) cause reversible ototoxicity, but often affect hearing.

Antineoplastic drugs such as cisplatin cause irreversible ototoxicity (typically they affect hearing only)

Salicylates such as asprin can cause reversible ototoxicity.

Quinine, which was historically used to treat malaria, can cause both vertigo and hearing loss.

Of course these comments are to be taken in a general context and any drug related concerns should be discussed with your own doctor.